The use of stimulant medications in relation to diagnoses of attention-deficit hyperactivity disorder (ADHD) was reviewed in interviews with 9- to 16-year-olds from the Great Smoky Mountains Study and reported from Duke University Medical Center, Durham, NC. Among children meeting DSM-III-R criteria by parental reports, 72% received stimulant medication. In those meeting full criteria for diagnosis, boys and younger children were more likely to receive treatment than girls and older children. In this rural community, 7.3% of children had received stimulants, more than twice the number diagnosed with ADHD. The mean duration of treatment was 50 months. Comorbidity with ODD increased the rate of stimulant therapy. Among children not recognized by parents as ADHD, 29% received stimulant therapy. Stimulants were also prescribed for children without teacher confirmation of ADHD. Among adverse events, tics occurred in 3.9% of children receiving stimulants, compared with 0.4% of children who were never treated. [1]

COMMENT. Practitioners in this rural community are marching to a different drummer than that proposed by the DSM criteria for the diagnosis and usage of stimulant medication for ADHD. Why some of these children were started, and maintained on stimulants for periods longer than is usual, and others left untreated, is unexplained. Questions posed by Dr Dulcan in her editorial note and as yet unanswered draw attention to possible overenthusiasm in usage of stimulants by one or two physicians, differences in the population in this area, and an apparent under estimate of ADHD diagnostic symptoms because stimulants were working. Perhaps there are criteria for stimulant usage not included in the DSM diagnoses.

Stimulant-associated adverse events. The confirmation of a correlation between tics and stimulants should introduce a reason for caution and avoidance of indiscriminate over-prescribing. Other under-emphasized but troublesome adverse effects of excessive dosage are possible cardiac problems.

An 8-year-old patient, recently presenting in our clinic for neurologic consultation, was reported to be taking 4 capsules of sustained-release methylphenidate, a total of 80 mg daily, for ADHD. A systolic heart murmur was detected, and an electrocardiogram revealed a prolonged QT interval. A few days following the discontinuance of stimulant treatment, a repeat ECG was reported normal. In the office, there was no evidence of hyperactivity, distractibility, or impulsive behavior, either on or off medication. During summer vacation, a teacher report was unavailable to confirm or refute symptoms of ADHD reported by the parents.